Microsatellite genetic distances with range constraints: Analytic description and problems of estimation

Marcus W. Feldman, Aviv Bergman, David D. Pollock, David B. Goldstein

Research output: Contribution to journalArticle

100 Citations (Scopus)

Abstract

Statistical properties of the symmetric stepwise-mutation model for microsatellite evolution are studied under the assumption that the number of repeats is strictly bounded above and below. An exact analytic expression is found for the expected products of the frequencies of alleles separated by k repeats. This permits characterization of the asymptotic behavior of our distances D1 and (σμ)2 under range constraints. Based on this characterization we develop transformations that partially restore linearity when allele size is restricted. We show that the appropriate transformation cannot be applied in the case of varying mutation rates (β) and range constraints (R) because of statistical difficulties. In the special case of no variation in β and R across loci, however, the transformation simplifies to a usable form and results in a distance much more linear with time than distances developed for an infinite range. Although analytically incorrect in the case of variation in β and R, the simpler transformation is surprisingly insensitive to variation in these parameters, suggesting that it may have considerable utility in phylogenetic studies.

Original languageEnglish (US)
Pages (from-to)207-216
Number of pages10
JournalGenetics
Volume145
Issue number1
StatePublished - Jan 1997
Externally publishedYes

Fingerprint

Mutation Rate
Gene Frequency
Microsatellite Repeats
Alleles
Mutation

ASJC Scopus subject areas

  • Genetics
  • Genetics(clinical)

Cite this

Microsatellite genetic distances with range constraints : Analytic description and problems of estimation. / Feldman, Marcus W.; Bergman, Aviv; Pollock, David D.; Goldstein, David B.

In: Genetics, Vol. 145, No. 1, 01.1997, p. 207-216.

Research output: Contribution to journalArticle

Feldman, Marcus W. ; Bergman, Aviv ; Pollock, David D. ; Goldstein, David B. / Microsatellite genetic distances with range constraints : Analytic description and problems of estimation. In: Genetics. 1997 ; Vol. 145, No. 1. pp. 207-216.
@article{f45b5baf76f84683be32c4ba32fb25a2,
title = "Microsatellite genetic distances with range constraints: Analytic description and problems of estimation",
abstract = "Statistical properties of the symmetric stepwise-mutation model for microsatellite evolution are studied under the assumption that the number of repeats is strictly bounded above and below. An exact analytic expression is found for the expected products of the frequencies of alleles separated by k repeats. This permits characterization of the asymptotic behavior of our distances D1 and (σμ)2 under range constraints. Based on this characterization we develop transformations that partially restore linearity when allele size is restricted. We show that the appropriate transformation cannot be applied in the case of varying mutation rates (β) and range constraints (R) because of statistical difficulties. In the special case of no variation in β and R across loci, however, the transformation simplifies to a usable form and results in a distance much more linear with time than distances developed for an infinite range. Although analytically incorrect in the case of variation in β and R, the simpler transformation is surprisingly insensitive to variation in these parameters, suggesting that it may have considerable utility in phylogenetic studies.",
author = "Feldman, {Marcus W.} and Aviv Bergman and Pollock, {David D.} and Goldstein, {David B.}",
year = "1997",
month = "1",
language = "English (US)",
volume = "145",
pages = "207--216",
journal = "Genetics",
issn = "0016-6731",
publisher = "Genetics Society of America",
number = "1",

}

TY - JOUR

T1 - Microsatellite genetic distances with range constraints

T2 - Analytic description and problems of estimation

AU - Feldman, Marcus W.

AU - Bergman, Aviv

AU - Pollock, David D.

AU - Goldstein, David B.

PY - 1997/1

Y1 - 1997/1

N2 - Statistical properties of the symmetric stepwise-mutation model for microsatellite evolution are studied under the assumption that the number of repeats is strictly bounded above and below. An exact analytic expression is found for the expected products of the frequencies of alleles separated by k repeats. This permits characterization of the asymptotic behavior of our distances D1 and (σμ)2 under range constraints. Based on this characterization we develop transformations that partially restore linearity when allele size is restricted. We show that the appropriate transformation cannot be applied in the case of varying mutation rates (β) and range constraints (R) because of statistical difficulties. In the special case of no variation in β and R across loci, however, the transformation simplifies to a usable form and results in a distance much more linear with time than distances developed for an infinite range. Although analytically incorrect in the case of variation in β and R, the simpler transformation is surprisingly insensitive to variation in these parameters, suggesting that it may have considerable utility in phylogenetic studies.

AB - Statistical properties of the symmetric stepwise-mutation model for microsatellite evolution are studied under the assumption that the number of repeats is strictly bounded above and below. An exact analytic expression is found for the expected products of the frequencies of alleles separated by k repeats. This permits characterization of the asymptotic behavior of our distances D1 and (σμ)2 under range constraints. Based on this characterization we develop transformations that partially restore linearity when allele size is restricted. We show that the appropriate transformation cannot be applied in the case of varying mutation rates (β) and range constraints (R) because of statistical difficulties. In the special case of no variation in β and R across loci, however, the transformation simplifies to a usable form and results in a distance much more linear with time than distances developed for an infinite range. Although analytically incorrect in the case of variation in β and R, the simpler transformation is surprisingly insensitive to variation in these parameters, suggesting that it may have considerable utility in phylogenetic studies.

UR - http://www.scopus.com/inward/record.url?scp=0031015402&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031015402&partnerID=8YFLogxK

M3 - Article

C2 - 9017402

AN - SCOPUS:0031015402

VL - 145

SP - 207

EP - 216

JO - Genetics

JF - Genetics

SN - 0016-6731

IS - 1

ER -